MAUDE Adverse Event Report: INTUITIVE SURGICAL, INC ENDOWRIST SP; MEDIUM-LARGE CLIP APPLIER

INTUITIVE SURGICAL, INC ENDOWRIST SP; MEDIUM-LARGE CLIP APPLIER
Model Number 430005-57
Medical Device Problem Code Unintended System Motion (1430)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 02/13/2025
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that during a da vinci-assisted benign hysterectomy surgical procedure, the single port (sp) medium-large clip applier instrument was not responding correctly.The surgeon described the issue as the arm was drifting on.No fragment fell into the patient.The user completed the procedure, and no known impact or patient consequence was reported.Intuitive surgical, inc.(isi) followed up with the initial reporter and obtained the following additional information: the medium-large clip applier instrument was not responding correctly, and the surgeon used the term drifting to describe the incorrect action.The incident did not affect the outcome of the procedure, and the procedure was completed without incident.
 
Additional Manufacturer Narrative
Intuitive surgical, inc.(isi) did receive the single port (sp) medium-large clip applier instrument to perform failure analysis (fa).Fa was able to confirm and reproduce the customer reported complaint.The instrument was found to have roll input disk broken inside the housing.Other backend components adjacent to the broken inputs show damage which may indicate potential improper reprocessing.Bearing corrosion was observed.This failure likely caused the imprecise motion observed.The input disk component uses ultem or peek material that is insert-molded over a steel pin.The insert molding process creates residual stress in the input disk.These residual stresses can be susceptible to chemical or thermal stresses, which can cause cracks in the ultem or peek material.Under repeated or prolonged chemical or thermal exposure cycles, these cracks can grow into larger cracks and may cause the input disk to break and detach from the instrument.Fa found the secondary failure of imprecise motion to be related to the customer reported complaint.The instrument was installed on an in-house system and driven.Instrument exhibited imprecise motion in the roll direction.The grip tips moved in the direction commanded, however an imprecise motion was observed in the roll direction.Additional observation not reported by site: the instrument was found to have corrosion on the bearings.The joggle left/right, yaw, pitch, and joggle up/down input disk bearings has oxidation, characterized by orange discoloration.Corrosion developed along the outer ring on the bearings.
 
Additional Manufacturer Narrative
Dhr review for the device(s) involved with the reported event has been completed.No non-conformances were identified to be related to this complaint.Common causes of the failure mode broken instrument input disks are attributed to use and incorrect reprocessing conditions.The input disk component uses ultem or polyether ether ketone (peek) material that is insert-molded over a steel pin.The insert molding process creates residual stress in the input disk.These residual stresses can be susceptible to chemical or thermal stresses, which can cause cracks in the ultem or peek material.Under repeated or prolonged chemical or thermal exposure cycles, these cracks can grow into larger cracks and may cause the input disk to break and detach from the instrument.Common cause of the imprecise motion is attributed to the user.Common causes of the failure mode corroded / contaminated instrument bearings include improper cleaning or sterilization techniques used during reprocessing, which may involve prolonged exposure of the instrument to harsh cleaning agents or insufficient flushing.

Brand Name
ENDOWRIST SP
Common Device Name
MEDIUM-LARGE CLIP APPLIER
Manufacturer (Section D)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA 95051
Manufacturer (Section G)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA 95051
Manufacturer Contact
izabel nielson
3410 central expressway
santa clara, CA 95051
4085232100
MDR Report Key21586658
Report Number2955842-2025-07381
Device Sequence Number21049849
Product Code NAY
UDI-Device Identifier00886874114292
UDI-Public(01)00886874114292(10)U10220317
Combination Product (Y/N)N
Initial Reporter StateAZ
Initial Reporter CountryUS
PMA/510(K) Number
K182371
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other
Initial Reporter Occupation Non-Healthcare Professional
Remedial Action Other
Type of Report Initial,Followup
Report Date (Section B) 02/13/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number430005-57
Device Catalogue Number430005
Device Lot NumberU10220317 0030
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/18/2025
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 02/13/2025
Supplement Date Received by Manufacturer03/27/2025
Initial Report FDA Received Date03/12/2025
Supplement Report FDA Received Date04/22/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured03/17/2022
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
DA VINCI INSTRUMENTS AND ACCESSORIES.
Patient SexFemale